New York, 2009

Strong Wind in New York, May 31, 2009

May 31, 2009 · NWS ALY · 2 events in 2 counties and zones

The passage of a strong upper level disturbance allowed strong wind gusts to develop across portions of the southern Adirondacks and Schoharie Valley during Sunday afternoon May 31st. Wind gusts of 35 to 45 mph were observed, and resulted in some downed trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong upper level disturbance allowed strong wind gusts to develop across portions of the southern Adirondacks and Schoharie Valley during Sunday afternoon May 31st. Wind gusts of 35 to 45 mph were observed, and resulted in some downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 12:44 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 31, 12:44 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SUN MAY 31 2009

.SYNOPSIS...A COLD FRONT WILL PASS THROUGH THE REGION THIS
AFTERNOON...WITH A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE
ADIRONDACKS LATER TODAY. THIS SYSTEM WILL BRING SOME SHOWERS AND
WINDY CONDITIONS. COLD TEMPERATURES AND FROST ARE POSSIBLE LATE
TONIGHT INTO MONDAY MORNING...BEFORE YET ANOTHER DISTURBANCE TRACKS
ACROSS THE REGION LATE MONDAY INTO MONDAY NIGHT BRINGING A FEW MORE
SHOWERS. WEAK HIGH PRESSURE BUILDS BACK IN FOR TUESDAY...WITH
SLIGHTLY MODERATING TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1115 AM...SFC COLD FRONT IS MOVING ACROSS ERN NY. IT IS
ALONG A KPBG-KRME-KBGM AXIS. A BAND OF PREFRONTAL SHOWERS IS
MOVING THROUGH THE CAPITAL REGION AT THIS TIME. WE ARE EXPECTING
THE WINDS TO SHIFT TO THE W/NW RIGHT AROUND NOONTIME AT KALB. THE
VISIBLE SATELLITE PICTURE CONTINUES TO SHOW FAIRLY CLEAR SKIES
ACROSS THE MID HUDSON VALLEY...BERKSHIRES...AND NW CT. THERE IS VERY
LITTLE INSTABILITY TO WORK WITH /LESS THAN 250 J/KG/...BUT WITH
THE LOW AND MID LEVEL HEIGHT FALLS ASSOCIATED WITH THE UPSTREAM
TROUGH...STEEPENING LAPSE RATES...AND SFC DEWPOINTS IN THE U40S TO
L50S...WE BELIEVE PLACING ISOLD THUNDERSTORMS ARE POSSIBLE ACROSS
MUCH OF WRN NEW ENGLAND...TACONICS...AND THE MID HUDSON VALLEY.
THE CUTOFF LOW IS CENTERED OVER SW QUEBEC...WITH -32C AIR AT H500.
THE COLD POOL COULD TRIGGER ADDITIONAL SHOWERS OVER THE
ADIRONDACKS IN THE AFTERNOON. SOME THERE MAY HAVE GRAUPEL OR PEA
SIZE HAIL ACROSS NRN NY.

MAX TEMPS WILL REACH THEIR PEAK VALUES AROUND 18Z. WE ARE EXPECTING
HIGHS FROM THE MID 60S TO L70S IN THE HUDSON RIVER VALLEY. THE
STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT...AND THE
MIXING UP MOMENTUM FROM 5-7 KFT WILL YIELD SOME GUSTS IN THE 30-40
MPH RANGE IN THE LATE AFTERNOON FROM KALB NORTH AND WEST. WE
TINKERED WITH CLOUD TRENDS BASED ON THE SHOWERS ALONG THE FRONTAL
AXIS...AND THE FROPA. ANY LEFTOVER...INSTABILITY SHOWERS WILL DIE
QUICKLY BETWEEN 22Z-00Z...AS THE UNSEASONABLY COOL AIR MASS
BRIEFLY MOVES OVER THE REGION FOR THE OVERNIGHT PERIOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL VORTEX QUICKLY DEPARTS INTO NORTHERN NEW ENGLAND AND
CANADIAN MARITIMES TONIGHT...AS A TEMPORARY RIDGE OF HIGH PRESSURE
BUILDS IN. A QUICK SHOT OF UNSEASONABLY COLD AIR WILL ADVECT
IN...WITH H85 TEMPS STILL FORECAST TO DROP TO BETWEEN -4C AND +2C
FROM NORTH TO SOUTH. CLEARING WILL OCCUR...ALTHOUGH SOME CLOUDS WILL
LINGER ACROSS NORTHERN AREAS. WITH THE RIDGE MOVING ACROSS THE AREA
AT JUST THE RIGHT TIME...TEMPS ARE FORECAST TO DROP SIGNIFICANTLY.
MIN TEMPS IN THE UPPER 20S TO LOWER 30S EXPECTED ACROSS THE
ADIRONDACKS AND SOUTHERN VERMONT...WHERE FREEZE WARNINGS HAVE BEEN
ISSUED. MID 30S EXPECTED ACROSS OUTLYING AREAS AND HIGHER TERRAIN
AWAY FROM THE CENTRAL MOHAWK VALLEY/CAPITAL REGION/MID HUDSON VALLEY
AND LITCHFIELD CT. SO HAVE ISSUED FROST ADVISORIES FOR AREAS SUCH
AS THE SCHOHARIE VALLEY...EASTERN CATSKILLS...LAKE GEORGE SARATOGA
REGION...NORTHERN/CENTRAL TACONICS AND THE BERKSHIRES.

AFTER A CHILLY START MON MORNING TEMPS SHOULD REBOUND NICELY BUT
FALL ABOUT 5 DEGREES SHORT OF NORMAL HIGHS FOR THIS TIME OF YEAR.
CLOUDS WILL INCREASE MON AFTERNOON AHEAD OF THE NEXT COLD FRONT AND
UPPER DISTURBANCE THAT WILL PASS THROUGH MON NIGHT. THE STRONGEST
DYNAMICS WILL PASS BY TO OUR NORTH...AND MOISTURE WILL BE SOMEWHAT
LIMITED AGAIN SO WILL ONLY MENTION CHANCE POPS NORTHWEST OF ALBANY
THROUGH 00Z TUE...SPREADING SOUTH AND EAST MON EVENING. INSTABILITY
APPEARS TO BE LACKING AGAIN...SO NO MENTION OF THUNDER AT THIS TIME.

MODELS START TO DIFFER BY TUE MORNING...AS THE GFS PUSHES THE COLD
FRONT THROUGH THE ENTIRE AREA...WHILE THE NAM LAGS THE BOUNDARY
ACROSS SOUTHERN ZONES ON TUE. WILL LEAN TOWARDS MORE PROGRESSIVE GFS
SOLUTION BUT MENTION SLIGHT CHANCE POPS TO COVER SPREAD. TEMPS
SHOULD WARM TO SEASONAL AVERAGES TUE AFTERNOON. ZONAL FLOW ALOFT TO
CONTINUE TUE NIGHT...WITH THE NEXT WAVE OF LOW PRESSURE APPROACHING
FROM THE OHIO VALLEY AND LIFTING NORTHEAST ALONG THE OLD FRONTAL
BOUNDARY. WILL MENTION CHANCE POPS ONCE AGAIN.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BROAD UPPER CYCLONIC FLOW WILL CONTINUE OVER EASTERN NORTH
AMERICA...WITH BELOW NORMAL TEMPERATURES...AND PERIODS OF CLOUDS AND
SHOWERS.  ALL SOURCES OF GUIDANCE CONTINUE TO SLOWLY TRY TO RESOLVE
QUICK MOVING SMALL UPPER IMPULSES WITHIN THE BROAD CYCLONIC
FLOW...AND RUN TO RUN KEEP CHANGING THE TIMING AND TRACK OF THE
SYSTEMS.

ONE SYSTEM TIMED GENERALLY IN THE WEDNESDAY TO WEDNESDAY NIGHT TIME
FRAME...WITH CHANCES FOR RAIN AND HIGHS WEDNESDAY IN THE 60S.
SOUTHERN AREAS MAY SEE SOME LINGERING SHOWERS WELL INTO
THURSDAY...AND AREAS THAT STAY DRY...WILL LIKELY HAVE PERIODS OF
CLOUDS AND SUN...LIMITING HEATING...SO HIGHS IN THE 60S TO LOWER
70S.  BETTER CHANCES FOR DRY WEATHER COULD BE FRIDAY...WITH MOSTLY
CLOUDY OR MIXED CLOUDS AND SUN.  WARM ADVECTION BEGINS...SO HIGHS IN
THE 60S TO MID 70S.

NEXT STRONGER SYSTEM AND COLD FRONT APPROACH FRIDAY NIGHT AND
SATURDAY...WITH BETTER CHANCES FOR RAIN...AND HIGHS IN THE 60S TO
MID 70S SATURDAY.  AGAIN...TIMING AND TRACK OF ALL SYSTEMS WEDNESDAY
THROUGH SATURDAY SUBJECT TO ADJUSTMENTS...BASED ON THE SPREAD IN
GUIDANCE/ENSEMBLES.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
COLD FRONT WAS ON DOORSTEP OF KALB AT 1730Z.  WESTERLY SURFACE WINDS
WILL BE GUSTY WITH FRONTAL PASSAGE.  BOUNDARY LAYER WINDS EXPECTED
TO DIMINISH OVERNIGHT...BUT LOW-LEVEL WINDS STAY STRONG ENOUGH FOR
LLWS...TO 30 KNOTS AT MOST AT THE 2000 FOOT LEVEL.  VCSH THIS
AFTERNOON KALB AND KPOU TO 23Z THE LATEST.  ENOUGH COLD INFILTRATION
FOR PATCHY MVFR FOG TO FORM AS WINDS GO LIGHT AT KGFL OVERNIGHT.
OTRW AND ELSEWHERE...VFR ALL THE WAY WITH MAINLY SCT TO BKN
CLOUDINESS THROUGHOUT TAF PERIOD.  SFC WINDS PICK BACK UP A LITTLE
ON MON...BUT LOW-LEVEL PATTERN SUBSIDES.

OUTLOOK...
MON PM...VFR...CHC MVFR -RA/-SHRA BR
TUE...VFR...NO SIG WX.
WED...VFR...CHC MVFR -RA BR
THU...VFR...NO WX.
&&

.FIRE WEATHER...
WEST TO NORTHWEST WINDS WILL GUST 30 TO 40 MPH WITH RELATIVE
HUMIDITY DROPPING TO NEAR 30 PERCENT THIS AFTERNOON AND EVENING...

A SERIES OF DISTURBANCES WILL PASS THROUGH FROM TODAY TO MONDAY
MONDAY NIGHT...WITH SCATTERED SHOWERS ACCOMPANYING EACH ONE. WITH
LIMITED MOISTURE...MOST OF THE SHOWER ACTIVITY WILL BE LIGHT. WINDY
CONDITIONS ARE EXPECTED FOR THIS AFTERNOON...WITH RELATIVE HUMIDITY
VALUES DROPPING SIGNIFICANTLY AS WELL. RED FLAG WARNINGS WILL NOT BE
ISSUED SINCE THE ENTIRE AREA RECEIVED APPRECIABLE RAINFALL BETWEEN
TUESDAY AND FRIDAY THIS PAST WEEK.

RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 30 AND 40 PERCENT THIS
AFTERNOON INTO EARLY EVENING. RELATIVE HUMIDITY VALUES WILL THEN
INCREASE TO AROUND 70 TO 90 PERCENT TONIGHT. MINIMUM RELATIVE
HUMIDITY VALUES WILL DROP TO BETWEEN 25 AND 35 PERCENT MONDAY
AFTERNOON.

WINDS THIS MORNING WILL BE SOUTH-SOUTHWEST 5 TO 10 MPH...BEFORE
SHIFTING TO THE WEST-NORTHWEST AND INCREASING TO BETWEEN 15 AND 25
MPH WITH GUSTS OF 35 TO 40 MPH THIS AFTERNOON INTO EARLY EVENING.
WINDS WILL SUBSIDE OVERNIGHT...BECOMING LIGHT AND VARIABLE. WINDS
WILL BE SOUTHWEST AROUND 5 TO 10 MPH ON MONDAY.

&&

.HYDROLOGY...
A STRONG UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT WILL
BRING MORE SCATTERED SHOWERS TODAY. ONCE AGAIN...THE RAINFALL
WITH THIS FRONT LOOKS LIGHT WITH POINT RAINFALLS LESS THAN A
QUARTER OF AN INCH...AND BASIN AVERAGE RAINFALLS EVEN LESS. THE
BEST CHANCE OF SHOWERS WILL BE NORTH OF THE CAPITAL REGION TODAY.

A SLOW MOVING FRONT COULD BRING ADDITIONAL SHOWERS TO THE HYDRO
SERVICE AREA MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH
WEDNESDAY.

OVERALL...MAIN STEM RIVERS AND SMALL STREAMS WILL CONTINUE TO RECEDE
WITH NO WIDESPREAD HYDRO PROBLEMS ANTICIPATED OVER THE NEXT FIVE
DAYS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
THE FOLLOWING ARE THE LOWEST MINIMUM TEMPERATURE READINGS OBSERVED
DURING THE MONTH OF JUNE ALONG WITH THE YEAR OBSERVED AND THE
PERIOD OF RECORD DURING WHICH OBSERVATIONS HAVE BEEN TAKEN. THIS IS
A COMPARATIVE REFERENCE AS VERY COLD TEMPERATURES ARE EXPECTED
ACROSS OUR AREA LATE SUNDAY NIGHT INTO MONDAY MORNING WHICH IS
JUNE 1ST.

STATION       LOWEST JUNE TEMP	   PERIOD OF RECORD	 FORECAST LOW

ALBANY        35 ON JUNE 1ST 1945  1874-PRESENT          40
GLENS FALLS   32 ON JUNE 1ST 1967  1944-PRESENT          33
POUGHKEEPSIE  35 IN 1984 AND 2001  1948-PRESENT          38
GLOVERSVILLE  28 IN 1945           1893-2006             36
INDIAN LAKE   21 IN 1906           1899-PRESENT          29
MOHONK LAKE   30 IN 1914           1896-PRESENT          37
NORFOLK       32 IN 1964           1884-PRESENT          37

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NYZ038-041-043-047-054-058-061-063-082-084.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NYZ032-033-042-083.
MA...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     MAZ001-025.
VT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     VTZ013>015.

&&

SYNOPSIS...JPV/WASULA
NEAR TERM...WASULA
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...ELH
FIRE WEATHER...JPV
HYDROLOGY...NAS
CLIMATE...11
Hazardous weather outlook, May 31, 3:56 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
456 AM EDT SUN MAY 31 2009

NYZ032-033-042-083-VTZ013>015-011100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-SOUTHEAST WARREN-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
456 AM EDT SUN MAY 31 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WARREN COUNTY IN EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ038-041-043-047-054-058-061-063-082-084-011100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-
SOUTHERN WASHINGTON-
456 AM EDT SUN MAY 31 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...NORTHERN FULTON COUNTY...LAKE GEORGE SARATOGA
REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS...NORTHERN AND
CENTRAL TACONICS...AND BERKSHIRES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ039-040-048>053-059-060-064>066-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
456 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...GREATER CAPITAL REGION...HELDERBERGS...MID HUDSON
VALLEY...AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 12:30 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT SUN MAY 31 2009

MAZ001-025-311815-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
130 PM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND
GUSTS AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR HOUSATONIC...OR
ABOUT 6 MILES NORTH OF GREAT BARRINGTON...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
LEE AND LENOX BY 135 PM EDT
BECKET BY 150 PM EDT

RAINFALL RATES FROM THIS THUNDERSTORM MAY APPROACH A QUARTER OF AN
INCH AN HOUR.

WASULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Saratoga

When
May 31, 2:10 PM EST
Where
Northern Saratoga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Several trees and wires were reported down in the vicinity of Corinth and the Great Sacandaga Reservoir due to strong winds.

Strong Wind, Schoharie

When
May 31, 3:00 PM EST
Where
Schoharie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

A downed tree was reportedly blocking Charlotte Valley Road between Mooney Road and Grady Road in Charlotteville due to strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162292, 162293.